MAUDE Adverse Event Report: EXACTECH, INC. NV GXL LNR, +5LAT, 32MM G1-48/50MM CUPS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

EXACTECH, INC. NV GXL LNR, +5LAT, 32MM G1-48/50MM CUPS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number NV GXL LNR, +5LAT, 32MM G1-48/50MM CUPS
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: 32inm polyethylene acetabular liner (cat# 136-32-51/lot# 1561995); 32mm -3.5 femoral head (cat# 148-32-93); size 9 femoral stem (cat# 164-03-09/lot# 2047256).Additional information, including the product investigation, will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported by the legal brief, plaintiff underwent revision surgery to remove the defective device, excise a large osteolytic cyst, and rebuild bone support a new acetabular cup.The device implanted into plaintiff was defective and unreasonably dangerous in that the acetabular liner catastrophically fractured, which allowed the femoral head to articulate directly against the initial cup and cause severe pain and injury to the plaintiff and necessitated a revision surgery only eight years after implant.Plaintiffs learned for the first time that the device was defective after its removal on or about (b)(6) 2020.As a direct result of the defective nature of the device, the plaintiff has suffered and continues to suffer permanent and debilitating injures and drainages, including but not limited to, significant pain and discomfort; gait impairment; poor balance; difficulty walking; component part loosening, impingement and/or detachment; metallosis; soft tissue damage; adverse local tissue reaction; and other injuries presently undiagnosed, which all require ongoing medical care.As a further direct result, the plaintiff has sustained and will sustain future damages, including but not limited to additional revision surgeries; cost of medical care; rehabilitation; hone health care; lost wages; loss of earning capacity; mental and emotional distress; and pain and suffering.
 
Additional Manufacturer Narrative
(h3) the most likely underlying cause of the prosthesis fracture and the type of fracture reported cannot be determined from the information provided.It is unclear if the acetabular liner locking button failed, allowing for the liner to move from its intended location within the acetabular cup, if the liner wore through, or if there was a fracture around the liner rim, which led to the femoral head articulating directly against the acetabular cup.The most probable root cause associated with the reported event of "prosthesis fracture" is an adverse event appears to have occurred but there is not yet enough information available to classify the device problem.Section d1:brand name section d10: concomitant medical products.Nv crown cup clstr hole 48mm group 1 (cat# 180-01-48 / serial# (b)(6).
 
Additional Manufacturer Narrative
(h3) the revision reported was likely the result of edge loading and extensive edge wear of the acetabular liner, which led to material loss and articulation between the femoral head and the acetabular cup.The most likely cause for the prosthesis wear observed is a combination of the risk factors including, use error, implant positioning, implant size selection, and patient factors may have also been a contributing factor to the early prosthesis wear.The locking button was also found to have fractured.However, the lack of damage to the backside of the liner suggests that the full-thickness fracture occurred immediately before or during the revision surgery and does not appear to have contributed to the femoral head ¿ acetabular cup contact or the extensive wear of the acetabular liner.The most probable root cause associated with the reported event of ¿prosthesis wear" is associated with material damage to a surface, usually involving progressive loss or displacement of material, due to relative motion between that surface and a contacting substance or substances.

Brand Name
NV GXL LNR, +5LAT, 32MM G1-48/50MM CUPS
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer Contact
kate jacobson
2320 nw 66 court
gainesville, FL 32653
3523771140
MDR Report Key12787773
Report Number1038671-2021-00608
Device Sequence Number3840346
Product Code JDI
UDI-Device Identifier10885862036995
UDI-Public10885862036995
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K070479
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/06/2013
Device Model NumberNV GXL LNR, +5LAT, 32MM G1-48/50MM CUPS
Device Catalogue Number136-32-51
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2021
Supplement Date Received by Manufacturer12/07/2021
01/25/2023
Initial Report FDA Received Date11/10/2021
Supplement Report FDA Received Date12/29/2021
02/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/09/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1729-2022
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale